MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Codes Infarction, Cerebral (1771); Nerve Damage (1979); Occlusion (1984); Paralysis (1997)
Date of Event 07/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The pipeline flex device will not be returned for evaluation as it was implanted in the patient.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.Mdrs related to this event: 2029214-2018-00713.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report of intraprocedural pipeline flex failure to open as well as vessel occlusion.The patient was undergoing flow diversion treatment of an unruptured, amorphous aneurysm in the right, cavernous internal carotid artery (ica).Vessel tortuosity was described as severe.The aneurysm max.Diameter was 20 mm and neck diameter was 11 mm.The landing zone was 3 mm distal and 4.9 mm proximal.The patient had been administered dual antiplatelets and was within the therapeutic range.The devices were prepared as indicated in the ifu.A pipeline flex 5 x 30 mm was attempted to be placed.The pipeline flex reportedly did not open on the distal end when initially deployed.After full deployment, the proximal end was also flattened.When capturing the delivery wire, the catheter was used to open up the flattened proximal section of the pipeline flex.To open the distal end, a j-curve wire was used then balloon angioplasty, which resulted in the pipeline flex opening and apposing to the vessel wall.When the balloon was deflated, the vessels distal to the pipeline flex (pcom, distal ica, anterior cerebral artery) were occluded.A balloon was inflated at the occlusion site to open the distal ica.Afterward, an aspiration catheter was passed several times removing clot.A reopro bolus was administered and a continuous drip was set up.Image runs were performed over a period of 30-45 minutes to determine effectiveness of the reopro.At the end, some branches of the aca and right pcom were not filling when the patient was removed from the table.The next day, the patient was not moving on the left side.The patient reportedly experienced nerve palsy.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key7779521
Report Number2029214-2018-00714
Device Sequence Number1230983
Product Code OUT
UDI-Device Identifier00847536019782
UDI-Public00847536019782
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2020
Device Model NumberPED-500-30
Device Lot NumberA486746
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2018
Initial Report FDA Received Date08/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age32 YR